Re: Where are we now with paracetamol?
Drs Fernandes and Uzoigwe both make important points that we agree with. Dr Fernandes is correct to highlight the risk of medication-induced headache and this further supports our message that prescribers should consider whether their patient is getting symptom relief from taking paracetamol to avoid long-term exposure without benefit.
Dr Uzoigwe helpfully adds further detail regarding the pharmacology of paracetamol, which is correctly described as ‘imperfectly understood’. All the authors strongly agree that pharmacology should be a core discipline for all prescribers as it is fundamental to the practice of medicine. Dr Uzoigwe also brings attention to the intravenous use of paracetamol, which we felt was beyond the scope of our Editorial. The antidotal treatment of intravenous paracetamol overdose is complicated with regard to risk assessment as the nomogram, which guides decision making following oral overdose, cannot be applied. Starvation may increase the risk of liver toxicity from paracetamol and is common in patients when the intravenous route is chosen for drug delivery. Therefore, a lower paracetamol dose is taken as being potentially toxic (60mg/kg for IV route compared to at least 75 mg/kg for oral route). There are few clinical scenarios where intravenous paracetamol is unambiguously indicated and it should be used with caution.
Competing interests: No competing interests